Alert archive / Idaho / High Wind Warnings in 2024
High Wind Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Dec 25, 2024, 10:42 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 26, 2024, 2:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2024, 10:42 AM PST (18:42 UTC)
- In effect from
- Dec 26, 2024, 2:00 AM PST
- Expired
- Dec 26, 2024, 10:02 AM PST
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS75 KMSO 251842 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1042 AM PST Wed Dec 25 2024 IDZ007-261900- /O.NEW.KMSO.HW.W.0005.241226T1000Z-241226T2000Z/ Orofino/Grangeville Region- 1042 AM PST Wed Dec 25 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON PST THURSDAY... * WHAT...South winds 35 to 45 mph with gusts up to 60 mph expected. With mixed precipitation possible, the winds could cause spotty slick areas. For wind gusts exceeding 55 mph, the Tolo Lake to Whitebird Grade, and US-95 on the prairie, located west of Grangeville has a 80 percent chance of occurrence. There is a 50 percent chance for the city of Grangeville to reach 55 mph gusts or greater. * WHERE...West and southwest of the Grangeville area including US-95. * WHEN...From 2 AM to noon PST Thursday. * IMPACTS...Damaging winds could cause tree and powerline damage. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. Watch out for black ice. && $$
1 follow-up statement
168 WWUS75 KMSO 261802 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1002 AM PST Thu Dec 26 2024 IDZ007-261915- /O.CAN.KMSO.HW.W.0005.000000T0000Z-241226T2000Z/ Orofino/Grangeville Region- 1002 AM PST Thu Dec 26 2024 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. Wind gusts between 35 and 45 mph are still possible today. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 2:18 AM PST, 8 hours 24 minutes earlier.
Area forecast discussion, Dec 25, 2:18 AM PST, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
318 AM MST Wed Dec 25 2024
.DISCUSSION...
KEY MESSAGES:
- A parade of weather systems will bring frequent mountain snows
over the next week.
- Still no significant snow in the forecast for the Bitterroot,
Missoula, Mission, or Flathead valleys, but rain or melting snow
could cause icy conditions at night and in the mornings.
A parade of short waves will move through the region in northwest
flow for the next week or so. These will have plenty of moisture
with them, though they will NOT measure up to the atmospheric
river standard. Still, with daytime snow levels remaining between
4,000 and 5,000 ft, the mountains will see quite an increase in
the amount of snow. The mountains of central Idaho will be the
hardest hit with places Dixie, ID picking up between 4 and 10
inches of snow by Monday evening, with 7 inches being the most
likely amount.
The higher snow levels and lack of established cold pools in the
valleys means that most of the larger valleys will either get
shadowed, or down-slope flow, which means less precipitation. And
that precipitation that does come will mainly be in the form light
rain. This causes concern because temperatures do freeze at night,
so any standing water or wet surfaces can ice up pretty easily.
In the longer term, ensembles and long range forecasts continue to
show a trend towards colder weather in January, maybe around the
2nd week or later. However, that hasn't been any consistent signal
for a change. The bottom line is that the models keep showing the
potential for a turn to colder weather in the longer term, but
they haven't been able to lock onto any single event or time frame
for when it will happen yet.
&&
.AVIATION...A trough exiting the region this morning is leaving
some mid level stratus clouds and fresh snow in the mountains. The
valleys of western Montana didn't pick up much moisture recently,
but it's still enough that our main concern for area terminals
over the next 24 hours will be fog and mist. With the cloud cover
remaining in place and a southerly pressure gradient developing
tonight ahead of the next system, chances remain very low that
there will be an extended period of fog impacting any area
terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 2 AM to 2 PM MST Thursday for
Kootenai/Cabinet Region...Lower Clark Fork Region.
Winter Weather Advisory from 5 AM to 2 PM MST Thursday for
Bitterroot/Sapphire Mountains.
ID...Winter Weather Advisory from 1 AM to 1 PM PST Thursday for
Northern Clearwater Mountains...Southern Clearwater
Mountains.
&&Nearby
High Wind Warnings in Idaho, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.